Pharmacy Services

Fentanyl Transdermal Patch (Duragesic, generics)

April 20, 2012

FDA has issued a reminder that accidental exposure to fentanyl may occur if fentanyl transdermal patches are not disposed of properly. Exposure to fentanyl may cause life-threatening harm, particularly in young children. Over the last 15 years, FDA has received 26 reports of accidental pediatric exposure to fentanyl patches. Ten of the 26 exposures were fatal and 12 exposures required hospitalization. Young children may find lost, improperly stored, or improperly discarded patches and place the patches on the skin or in their mouths. Fentanyl exposure can also occur if a child or infant is held by a person whose fentanyl patch detaches and transfers to the child. Signs of fentanyl exposure include lethargy and respiratory depression.

To minimize the risk of accidental exposure, keep fentanyl patches out of sight and out of reach of children. Cover fentanyl patches with an adhesive film and check the patch regularly throughout the day to make sure it is still properly adhering to the skin. Dispose of used patches by folding the sticky sides together and flushing down the toilet. FDA states the risks of accidental exposure to improperly disposed fentanyl patches outweigh the potential environmental risks associated with flushing the patches down the toilet.

FDA previously issued alerts regarding the risk of increased fentanyl exposure and adverse events when fentanyl patches are changed too frequently, exposed to heat sources, or used in patients who are not opioid-tolerant.

Educate patients about proper storage, use, and disposal of fentanyl patches and remind them to review the prescribing information for further details. Report accidental fentanyl exposure to FDA’s MedWatch program.

Additional information is available at the following links:

Updated
April 20, 2012. University of Utah Drug Information Service. Copyright 2012, Drug Information Service, University of Utah, Salt Lake City, UT.